question-icon

Suggest treatment for migraine headaches and excessive vomiting

default
Posted on Thu, 20 Jun 2019
Question: My daughter has migraine headaches. She has been throwing up all day from early morning until now. She has had this before but this is the second or third in the last couple of weeks where she has been throwing up all day. is there something she can do or take to reduce the throwing up until she can reach a doctor tomorrow. She lives in the XXXXXXX OR area and there is a storm alert and you have to have chains on your car to use the State Highways or the Interstate Highways so she can't drive anywhere.
doctor
Answered by Dr. Dariush Saghafi (2 hours later)
Brief Answer:
She should visit an ER and PUSH FLUIDS.

Detailed Answer:

Hello,

Good evening and I'm so sorry your daughter is feeling so badly with the headache but there really isn't going to be much to stop the N/V unless the migraine is stopped. I would recommend she proceeds to the nearest ER where they can treat her with a couple of options.

One would be with an IV infusion of Depakene which can be given as 1000 mg in a liter of solution and done over a period of 1 hr.

A 2nd option would be a trial of an IM injection or Nasal Spray of Imitrex which can be repeated at 30-60 min. if she still has any residual headaches.

A 3rd option would be a high dose steroid infusion such as Solu-Medrol. Again, like the Depakene I would recommend a full 1000 mg dosage mixed in 1-2L of fluid and given to her over a period of 2-3 hrs.

A 4th option which is often just as effective as the Imitrex in the Emergency Room setting would be an IM or even IV injection of Toradol. I always prefer the IM route since IV has been known to cause a bit of a higher incidence of nervous system side effects than IM such as convulsions as well as aseptic meningitis and that might make her headaches even worse.

Additionally, in the ER they could give her IV Vistaril and Phenergan for the nausea and vomiting but truly the best treatment is going to be the immediate cessation of the headaches. I would strongly advise that anyone stay AWAY from using narcotics, synthetic narcotics, or other controlled substances to treat the headaches. These are poorly effective as long term use medications and can cause dependency very quickly.

Therefore, things such as Tramadol, Fiorinal, Fioricet, Percocet, Butalbital, Codeine etc., should be thoroughly and completely avoided since they have no long term effect and usually can make N/V even worse...even if they do somehow work on the headaches.

Also, with all the N/V she is likely very dehydrated so please encourage that she ingest TONS of fluids and to stop taking anything in the way of diuretics, soda pop, caffeinated beverages, alcohol etc.

Hope I have answered your query.

Regards,
Dr. Dariush Saghafi
Neurologist
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Dariush Saghafi

Neurologist

Practicing since :1988

Answered : 2474 Questions

premium_optimized

The User accepted the expert's answer

Share on
Suggest treatment for migraine headaches and excessive vomiting

Brief Answer: She should visit an ER and PUSH FLUIDS. Detailed Answer: Hello, Good evening and I'm so sorry your daughter is feeling so badly with the headache but there really isn't going to be much to stop the N/V unless the migraine is stopped. I would recommend she proceeds to the nearest ER where they can treat her with a couple of options. One would be with an IV infusion of Depakene which can be given as 1000 mg in a liter of solution and done over a period of 1 hr. A 2nd option would be a trial of an IM injection or Nasal Spray of Imitrex which can be repeated at 30-60 min. if she still has any residual headaches. A 3rd option would be a high dose steroid infusion such as Solu-Medrol. Again, like the Depakene I would recommend a full 1000 mg dosage mixed in 1-2L of fluid and given to her over a period of 2-3 hrs. A 4th option which is often just as effective as the Imitrex in the Emergency Room setting would be an IM or even IV injection of Toradol. I always prefer the IM route since IV has been known to cause a bit of a higher incidence of nervous system side effects than IM such as convulsions as well as aseptic meningitis and that might make her headaches even worse. Additionally, in the ER they could give her IV Vistaril and Phenergan for the nausea and vomiting but truly the best treatment is going to be the immediate cessation of the headaches. I would strongly advise that anyone stay AWAY from using narcotics, synthetic narcotics, or other controlled substances to treat the headaches. These are poorly effective as long term use medications and can cause dependency very quickly. Therefore, things such as Tramadol, Fiorinal, Fioricet, Percocet, Butalbital, Codeine etc., should be thoroughly and completely avoided since they have no long term effect and usually can make N/V even worse...even if they do somehow work on the headaches. Also, with all the N/V she is likely very dehydrated so please encourage that she ingest TONS of fluids and to stop taking anything in the way of diuretics, soda pop, caffeinated beverages, alcohol etc. Hope I have answered your query. Regards, Dr. Dariush Saghafi Neurologist